Flash Flood, Campbell
- When
- June 29, 6:00 PM EST to 8:00 PM EST
- Where
- Campbell County, 5 mi S of Lynchburg City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.350, -79.150
Heavy rains fell between Lynchburg and Rustburg along State Highway 29. Flash flooding occurred at two locations between these towns on this road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rains fell between Lynchburg and Rustburg along State Highway 29. Flash flooding occurred at two locations between these towns on this road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 29, 2:10 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT WED JUN 29 2005 .SHORT TERM (TONIGHT)... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AND WEST OF THE BLUE RIDGE THIS AFTERNOON AND ARE DRIFTING SE INTO A PIEDMONT THAT IS FINALLY GETTING SOME SUN. SHOULD DESTABILIZE ENOUGH FOR THE SCT CONVECTION TO CONTINUE. HAVE KEPT THE CHC POPS THIS EVENING...WITH THE HIGHEST IN THE FOOTHILLS AND PIEDMONT. THOUGH THERE ARE VERY HEAVY DOWNPOURS WITH THESE STORMS...THEY ARE MOVING FAST ENOUGH TO LIMIT RAINFALL AMOUNTS TO LESS THAN AN INCH MOST LOCATIONS. COULD SEE SOME ISOLATED HEAVIER AMOUNTS WHERE CELLS TRAIN. HAVE KEPT THE CHC OF HEAVY RAIN WORDING THROUGH THE EVENING. THINK THE CONVECTION IS MAINLY DIURNAL...SO WILL TAPER OFF AFTER MIDNIGHT. WILL ADD IN FOG FOR THE LATE NIGHT WITH CLEARING SKIES...LIGHT WINDS...AND FAIRLY WIDESPREAD RAINFALL. MOS LOWS LOOK REASONABLE...GENERALLY RANGING THROUGH THE 60S. && .LONG TERM (THURSDAY THROUGH WEDNESDAY)... UPPER TROUGH AXIS AND BEST LOW LEVEL MOISTURE AXIS SHIFTS EAST OF THE REGION TOMORROW. THIS WILL MEAN A SLIGHT DECREASE IN PRECIPITATION CHANCES AS A BRIEF AND WEAK UPPER LEVEL RIDGE TRIES TO ENTER THE AREA. BUT THIS WONT MEAN A COMPLETE END OF OUR SHOWER AND THUNDERSTORM CHANCES. FOCUS FOR THE BEST CHANCE WILL BE OVER THE HIGHER TERRAIN OF SW VA AND NW NC...AND ANY ACTIVITY SHOULD BE DIURNAL IN NATURE. COLD FRONT STILL PROGGED TO COME ACROSS THE AREA ON FRIDAY. MODELS HINTING AT A JUMPING-THE-BLUE-RIDGE SCENARIO WITH THE PRECIP. WONT BY INTO THAT COMPLETELY ATTM...BUT WILL GO WITH LOWEST POPS IN THE VICINITY OF THE BLUE RIDGE FRIDAY AFTERNOON. HEADING INTO THE HOLIDAY WEEKEND HIGH PRESSURE BUILDS INTO THE REGION BRINGING AN END TO THE PRECIPITATION FOR MOST OF THE AREA. ALSO COOLER TEMPERATURES AND HEAT INDICES ARE ON TAP. BY MONDAY THE CENTER OF THE HIGH WILL BE FAR ENOUGH EAST TO ALLOW FOR THE POSSIBILITY OF RETURN FLOW MOISTURE OFF THE ATLANTIC TO HEAD UPSLOPE INTO THE MOUNTAINS OF NW NC AND SW VA. WILL CONTINUE WITH SMALL CHANCES OF SHOWERS/STORMS IN THIS AREA. TUESDAY INTO WEDNESDAY WILL BRING OUR NEXT POTENTIAL FOR PRECIPITATION ACROSS A GREAT PORTION OF THE AREA AS A WEAK COLD FRONT APPROACHES THE AREA. BUT STILL WILL BE NO HIGHER THAN CHANCE POPS. && .AVIATION... SCATTERED THUNDERSTORMS DEVELOPING IN THE MTNS THIS AFT WHERE THERE HAS BEEN MORE HTG. THESE STORMS BECOMING MORE NUMEROUS AND DRIFTING SE. MAY AFFECT ALL OF THE TAF SITES AT SOME POINT...LATER IN AFTERNOON EARLY EVENING IN THE PIEDMONT TOWARD DAN. SHOULD BE DIURNAL...SO I LOOK FOR THE STORMS TO DISSIPATE MID TO LATE EVENING. I HAVE ADDED IN CB AND/OR THUNDER TO ALL TAFS THRU ABOUT 23Z. LOOKS LIKE A GOOD NIGHT FOR FOG DEVELOPMENT WITH THE RAINFALL...CLEARING SKIES AND LIGHT WINDS. HAVE ADDED IFR FOG/CIGS TO MOST TAFS TOWARD MORNING. ANY IFR FOG/CIGS SHOULD LIFT BY MID MORNING THU. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/DS/JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 633 AM EDT WED JUN 29 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-301045- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 633 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT WED JUN 29 2005 VAZ022-291915- ROANOKE VA- 230 PM EDT WED JUN 29 2005 ...STRONG THUNDERSTORM MOVING THROUGH ROANOKE COUNTY... AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES SOUTH OF CATAWBA...MOVING SOUTH AT 5 MPH. THUNDERSTORMS WITH VERY HEAVY RAINFALL...FREQUENT LIGHTNING...AND POSSIBLY SOME SMALL HAIL...WILL CONTINUE TO SLOWLY MOVE SOUTHWARD THROUGH ROANOKE COUNTY. STORMS WITH THE HEAVIEST RAINS WILL MOVE THROUGH SALEM AND THE WESTERN PORTIONS OF THE CITY OF ROANOKE THROUGH 315 PM EDT. RAINFALL AMOUNTS COULD REACH UP TO 2 INCHES IN THE STRONGEST PORTIONS OF THE STORMS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT WED JUN 29 2005 NCZ003-004-020-292100- SURRY-STOKES-YADKIN- INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE 336 PM EDT WED JUN 29 2005 ...STRONG THUNDERSTORMS NEAR MOUNT AIRY... A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL PERSIST AROUND MOUNT AIRY THROUGH AT LEAST 4:30 PM. GIVEN THE SLOW MOVEMENT OF THE STORMS...ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES COULD OCCUR ALONG WITH GUSTY WINDS TO 40 MPH AND SOME SMALL HAIL. VERY FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO ACCOMPANY THESE STORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. SOME LOCALIZED POOR DRAINAGE AND LOW LYING FLOODING IS ALSO POSSIBLE. THE STORMS SHOULD DRIFT SOUTHEAST INTO PARTS OF STOKES AND YADKIN COUNTIES BETWEEN 3:45 AND 4:30 PM. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EDT WED JUN 29 2005 VAZ047-292115- BUCKINGHAM VA- INCLUDING THE CITY OF BUCKINGHAM 430 PM EDT WED JUN 29 2005 ...STRONG THUNDERSTORMS MOVING THROUGH BUCKINGHAM COUNTY... AT 427 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF CENTENARY TO 6 MILES SOUTHWEST OF WINGINA...MOVING SOUTHEAST AT 10 MPH. STRONG GUST WINDS OF 20 TO 30 MPH...ALONG WITH DANGEROUS LIGHTNING...AND RAINFALL AMOUNTS OF AROUND AN INCH IN LESS THAN AN HOUR CAN BE EXPECTED. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER AND MINOR FLOODING ALONG SOME ROADWAYS. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT WED JUN 29 2005 VAZ045-292215- CAMPBELL VA- 525 PM EDT WED JUN 29 2005 ...STRONG THUNDERSTORMS MOVING SLOWLY SOUTHWARD THROUGH CAMPBELL COUNTY... AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES SOUTHWEST OF RUSTBURG...MOVING SOUTH AT 5 MPH. STRONG GUST WINDS OF 20 TO 30 MPH...ALONG WITH DANGEROUS LIGHTNING...AND RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES AN HOUR CAN BE EXPECTED. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER AND MINOR FLOODING ALONG SOME ROADWAYS. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND POSSIBLE WARNINGS.
The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467434.